Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 55, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 20, 2023, 6:23 PM CST for Copiah County, Simpson County, Mississippi. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 20, 2023, 6:23 PM CST (00:23 UTC)
- Expired
- Nov 20, 2023, 7:30 PM CST
- In force
- 67 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Copiah County, MS, Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 40 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 20, 6:28 PM CST | TSTM WND DMG | 5 W Georgetown, MS | Tree and powerlines downed across MS Highway 28. |
| Nov 20, 6:32 PM CST | TORNADO | 3 Wsw Pinola, MS | A brief EF0 tornado touched down near Williams Creek in Simpson County. The tornado moved northeast crossing highway 28 and moved into a wooded area north of highway 28 and dissipated near Jupiter Road. Its maximum wind speed was 80 mph. Its maximum width was |
| Nov 20, 6:43 PM CST | TORNADO | 3 Nw Pinola, MS | TDS noted along Jupiter Rd, just N of Hwy 28. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 3:52 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
544
WFUS54 KJAN 210023
TORJAN
MSC029-127-210130-
/O.NEW.KJAN.TO.W.0055.231121T0023Z-231121T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
623 PM CST Mon Nov 20 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northwestern Simpson County in central Mississippi...
Northeastern Copiah County in central Mississippi...
* Until 730 PM CST.
* At 622 PM CST, a severe thunderstorm capable of producing a tornado
was located over Hazlehurst, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Crystal Springs, Georgetown, and Hopewell around 630 PM CST.
Harrisville and Union around 640 PM CST.
Pinola around 650 PM CST.
Braxton around 655 PM CST.
Mendenhall and D'Lo around 700 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3198 9044 3205 9007 3205 8985 3185 8981
3184 9042
TIME...MOT...LOC 0022Z 261DEG 32KT 3187 9037
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
863 follow-up statements
570
WWUS54 KJAN 210045
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
645 PM CST Mon Nov 20 2023
MSC029-127-210130-
/O.CON.KJAN.TO.W.0055.000000T0000Z-231121T0130Z/
Simpson MS-Copiah MS-
645 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
NORTHWESTERN SIMPSON AND NORTHEASTERN COPIAH COUNTIES...
At 644 PM CST, a confirmed tornado was located just northwest of
Pinola, moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Pinola, Harrisville, and Union around 650 PM CST.
D'Lo and Braxton around 655 PM CST.
Mendenhall around 700 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3205 9007 3205 8985 3185 8981 3186 9028
3201 9029
TIME...MOT...LOC 0044Z 261DEG 32KT 3190 9014
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
86352
WWUS54 KJAN 210053
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
653 PM CST Mon Nov 20 2023
MSC029-127-210130-
/O.CON.KJAN.TO.W.0055.000000T0000Z-231121T0130Z/
Simpson MS-Copiah MS-
653 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
NORTHWESTERN SIMPSON AND NORTHEASTERN COPIAH COUNTIES...
At 652 PM CST, a severe thunderstorm capable of producing a tornado
was located about 5 miles south of Braxton, moving northeast at 35
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
D'Lo, Braxton, and Pinola around 655 PM CST.
Mendenhall around 700 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3205 9007 3205 8985 3185 8981 3186 9020
3202 9024
TIME...MOT...LOC 0052Z 261DEG 32KT 3191 9006
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86418
WWUS54 KJAN 210103
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
703 PM CST Mon Nov 20 2023
MSC029-210113-
/O.CAN.KJAN.TO.W.0055.000000T0000Z-231121T0130Z/
Copiah MS-
703 PM CST Mon Nov 20 2023
...THE TORNADO WARNING FOR NORTHEASTERN COPIAH COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for central
Mississippi.
LAT...LON 3205 8997 3205 8985 3185 8981 3186 9001
TIME...MOT...LOC 0103Z 261DEG 32KT 3193 8994
$$
MSC127-210130-
/O.CON.KJAN.TO.W.0055.000000T0000Z-231121T0130Z/
Simpson MS-
703 PM CST Mon Nov 20 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR NORTH
CENTRAL SIMPSON COUNTY...
At 703 PM CST, a severe thunderstorm capable of producing a tornado
was located near Pinola, or near Mendenhall, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Mendenhall and D'Lo around 710 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3205 8997 3205 8985 3185 8981 3186 9001
TIME...MOT...LOC 0103Z 261DEG 32KT 3193 8994
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
86What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 20, 6:02 PM CST, 21 minutes earlier.
Area forecast discussion, Nov 20, 6:02 PM CST, 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 602 PM CST Mon Nov 20 2023 ...New AVIATION... .DISCUSSION... Issued at 108 PM CST Mon Nov 20 2023 This Afternoon Through Tonight ... A substantial severe weather threat remains likely, initially beginning across southeast Arkansas and into eastern Louisiana this afternoon. This activity spreads across the rest of the area into the evening and overnight with the threat for tornadoes, some strong, damaging winds, and hail possible. Flash flooding will not be widespread as storm motions will be quite rapid with heavy rains relatively brief. In isolated urban corridors where runoff is maximized with poor drainage, some ponding along roads will however be possible. Regarding the meteorological synopsis, a narrow ridge aloft and the associated surface high that came into our area over the weekend behind a cold front has now shifted east of our area. This is in response to a large longwave upper trough moving across the central portion of the country. With the stronger trough now impinging on the area, the backside moisture return behind the departing surface high in combination with lowering surface pressures and enhanced southerlies ahead of the incoming surface cyclone is resulting in rapid boundary layer recovery. With only a few hours of deep southerlies, this is resulting in a narrow, pinched warm sector. Overtop this narrow zone of deep moisture, lapse rates aloft are not particularly impressive either and thus the net result on a thermodynamic level is weak instability overall. Most unstable cape values (MUCAPE) will likely remain constrained beneath 1500 J/KG for the area with most areas struggling to reach 1000 J/KG. In spite of this, strong to extreme wind shear (0-6 km bulk shear at or above 90 kts) and substantial forcing for ascent associated with the nose of a very powerful jet advancing into the downstream/divergent area of the approaching trough will likely be sufficient to take advantage of the well above seasonal moisture content and warmth at least within that narrow corridor in the vicinity of the approaching front. This front will likely be somewhat convectively modified with storm outflows, but in general will extend from a surface low that will likely move from southern Arkansas into northern Mississippi through tonight. Within the boundary layer, shear will likely begin to further increase into the early evening as the low level jet begins to strengthen. Winds at 850 mb will likely increase from 40- 45 kt to 55-60 kt during the time period. Surface winds will remain generally backed, southerly to south-southeasterly, until impacted by storm outflows. This will likely result in 0-1 km SRH values moving from around 200 m^2/s^2 this afternoon to upwards of 400 m^2/s^2 by evening. Traditional severe weather indices sig tor parameter (STP) and 0-1 km energy-helicity index (0-1 km EHI) could end up the 1-2 range. Readers are cautioned to recall that these numbers may under-represent the risk when the event is known to be heavily driven by wind shear. Mesoscale guidance remains insistent that, as might be expected, the strongest individual storms are likely those that deviate to the right of the mean flow. The HRRR, for example, suggests the strongest 0-3 km updraft helicity is likely to occur with such storms. These storms will likely have transient supercell characteristics in close proximity to or embedded within the advancing broken squall. These right-movers, however, will find that any rightward motion will quickly push the storms into areas of decreasing low level moisture content and for that reason the strongest storms may struggle to maintain longevity. Further, forecast soundings indicate that storms may be relatively low- topped. The implication could be that storms will rapidly develop within a narrow but very supportive corridor, becoming mature and producing severe weather in a rapid fashion, before weakening as they move northeast. With storm motions quite rapid, this potential scenario could allow for cell maturity, including tornado production, to occur rapidly with strong tornadoes possible as well. These factors, coupled with a potentially messy storm mode yielding rain wrapping around updrafts and the overnight timing, poses an increased risk to life and property. North of the "enhanced" risk, centered approximately along and south of the I-20 corridor, storms will likely be most intense in proximity to the warm front. The warm sector will be increasingly narrow with northward extent within this "slight" risk delineation, but proximity to the surface low, the warm front and advancing cold front, and maximized deep layer shear could allow for bowing structures and wind damage in the more northern areas should one of these bowing features advance in the vicinity of the diffuse warm front could be of somewhat greater coverage/longevity than may otherwise be expected with the meager . The strong tornado threat, however, will likely be substantially lower in these areas than within the "enhanced" risk areas to the south. The hail and flash flood risks do appear to be secondary hazards. Regarding flash flooding, quickly moving storms and the overall storm system not lingering, along with antecedent drought conditions, should help limit the risk except in the more flood prone, urban areas. For hail, storms that may be somewhat low- topped, a messy, quasi-linear storm mode, and limited instability both within the hail growth region aloft and overall will likely make severe hail reports somewhat uncommon. A hail stone or two as large as golfball can't be totally ruled out with the best chances for that being with the earlier storms west of I-55 while storm mode may be slightly more cellular/discrete and instability may reach a relative maximum. It's also worth noting that in the hour or two ahead of the band of thunderstorms, gusty southerly winds could reach 30-35 mph. Given the relative proximity to the approaching squall, a wind graphic was not generated. These winds could down weak limbs sporadically, potentially causing isolated power interruptions. This could potentially affect the ability to receive severe weather warnings as storms approach and is another reminder to have multiple ways to receive warnings. Storms finally end from west to east overnight with a cool northwest wind moving in behind the cold front. /86/ Tomorrow through Monday... For Tuesday, the cold front will pass through our region with some lingering showers remaining behind before decreasing in coverage by the afternoon and evening hours. Drier and colder air will filter into the area in the wake of the aforementioned cold front. Temperatures will be slightly below seasonal as highs will be in the middle to upper 50s and lows will be in the upper 30s to lower 40s. Patchy frost will be possible for northern Mississippi and near the Delta region for Wednesday night into Thursday morning. Thursday will bring the next chance for additional rainfall to our area. A shortwave trough, located near northern Mexico/South Texas will push eastward; as a result, rainfall chances will increase across the CWA. Lack of instability will keep severe weather chances very low to non-existent for this system. Precipitation chances will range between 40-50% before decreasing by Friday morning and accumulating total will range under a quarter inch, which will help alleviate some of the ongoing drought. Friday through the weekend, quiet conditions and near seasonal high and low temperatures are expected. /SW/ && .AVIATION... (00Z TAFS) Issued at 600 PM CST Mon Nov 20 2023 MVFR and IFR conditions can be expected for the majority of the TAF period. Shower and thunderstorm coverage will continue mainly this evening. Some storms could possibly be severe. Low ceilings and southerly winds with gusts up to 30 kts will prevail ahead of the strong to severe storms. Look for winds to shift to the northwest following the frontal passage later tonight. /SW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 57 64 43 56 / 100 30 20 10 Meridian 60 69 45 57 / 100 30 10 10 Vicksburg 54 61 43 56 / 100 20 10 10 Hattiesburg 63 71 46 60 / 100 30 10 10 Natchez 55 61 43 56 / 100 10 10 10 Greenville 53 58 42 54 / 90 30 10 0 Greenwood 54 60 42 54 / 100 30 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && LP/SW/SW
In the hours before
Local storm report, Nov 20, 4:39 PM CST, 1 hour 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
439 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Hail Ferriday 31.63N 91.56W
11/20/2023 M1.25 inch Concordia LA Storm Chaser
&&
DLLocal storm report, Nov 20, 5:14 PM CST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
514 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 2 S Clayton 31.69N 91.54W
11/20/2023 E1.75 inch Concordia LA Law Enforcement
&&
CELocal storm report, Nov 20, 5:15 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
515 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM Tstm Wnd Dmg 3 NE Ferriday 31.67N 91.52W
11/20/2023 Concordia LA Law Enforcement
Trees down and lines down NE of Ferriday.
&&
CELocal storm report, Nov 20, 5:34 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
534 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Hail 3 NE Pine Ridge 31.66N 91.32W
11/20/2023 E0.70 inch Adams MS Emergency Mngr
Dime sized hail was reported on Gaylor Rd.
&&
DLLocal storm report, Nov 20, 5:55 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
555 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM Tstm Wnd Gst 1 NNW Gluckstadt 32.53N 90.10W
11/20/2023 E60 MPH Madison MS Amateur Radio
&&
CELocal storm report, Nov 20, 6:22 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
622 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM Tstm Wnd Gst 1 WNW Hazlehurst 31.87N 90.41W
11/20/2023 E60 MPH Copiah MS Storm Chaser
60+ mph est gusts, debris blowing around.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:18 PM CST | Severe Thunderstorm Warning | JAN | Leake | 57 min |
| Nov 20, 6:26 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 64 min |
| Nov 20, 6:34 PM CST | Tornado Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 56 min |
| Nov 20, 6:36 PM CST | Tornado Warning | JAN | Leake, Neshoba | 54 min |
| Nov 20, 7:12 PM CST | Tornado Warning | JAN | Franklin, Lincoln | 63 min |
| Nov 20, 7:24 PM CST | Special Weather Statement | JAN | Madison | 36 min |
| Nov 20, 7:29 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Simpson, Smith | 61 min |
| Nov 20, 7:35 PM CST | Tornado Warning | JAN | Adams | 36 min |
| Nov 20, 7:38 PM CST | Tornado Warning | JAN | Simpson, Smith | 55 min |
| Nov 20, 7:51 PM CST | Tornado Warning | JAN | Simpson, Smith | 39 min |
| Nov 20, 8:00 PM CST | Flash Flood Warning | JAN | Copiah, Simpson | 2 hr |
| Nov 20, 8:05 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 55 min |
| Nov 20, 8:17 PM CST | Tornado Warning | JAN | Jasper, Smith | 58 min |
| Nov 20, 9:02 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 58 min |
| Nov 21, 12:00 AM CST | Special Weather Statement | JAN | Jones | 30 min |
| Nov 21, 12:02 AM CST | Tornado Warning | JAN | Forrest, Jones | 36 min |
| Nov 21, 12:41 AM CST | Special Weather Statement | JAN | Forrest, Lamar | 34 min |
| Nov 21, 1:17 AM CST | Special Weather Statement | JAN | Forrest | 58 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.